West Virginia, 2004

Flooding in West Virginia, September 17 to 21, 2004

September 17 to 21, 2004 · NWS RLX · 14 events in 14 counties and zones

As the weakening Hurricane Ivan moved inland across Alabama, light rain began in southern West Virginia on the morning of the 16th. The rain shield moved into northern counties overnight.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$9.5 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

As the weakening Hurricane Ivan moved inland across Alabama, light rain began in southern West Virginia on the morning of the 16th. The rain shield moved into northern counties overnight. Heavy rain began before dawn on the 17th around Huntington. The heavier rain moved up the Ohio River counties and engulfed the Ravenswood, Parkersburg, and Sistersville vicinity during the mid morning on the 17th. The heavy rain continue along the Ohio River counties into the mid afternoon, before lifting north and east. The more significant rain rates pivoted through central West Virginia during the late afternoon hours on the 17th before diminishing to drizzle after dark that evening. The low pressure remains of Ivan moved northeast through eastern Tennessee that afternoon, then through southwest Virginia during the evening. The storm moved off the coast during the 18th. A 30 to 36 hour duration event dumped 3.5 to 6 inches of rain. The upper range was concentrated along the Ohio River counties from Huntington through Parkersburg. A secondary maximum in the rain ran south from Parkersburg into northern Kanawha County. Preliminary storm totals from cooperative observers had R C Byrd Lock and Dam with 5.9 inches, Elizabeth 5.0 inches, Wayne 4.9 inches, Sandyville 4.8 inches, downtown Huntington 4.7 inches, downtown Parkersburg 4.6 inches, Ripley 4.5 inches, Charleston 4.2 inches, Huntington and Parkersburg airports 4.1 inches, and Middlebourne with 3.8 inches. Since the remains of Hurricane Frances were just 8 days prior to this rain, small stream flooding was more significant with the remnants of Ivan. Some of the same streams went higher than earlier in the month. Residents of Enslow Park in Huntington, for example, were evacuated due to flooding from Fourpole Creek. Many secondary roads were blocked and closed by small stream flooding during the afternoon and early evening on the 17th. Kanawha Twomile flooded Bonham Elementary School in Kanawha County with 1 to 2.5 feet of water. Maintenance men for the school had to scramble up a ladder to the school roof, to wait out the high water. One of the workers said, "almost like a flip of your finger, that's how fast it happened. It was unreal." During that Friday evening the 17th, a 32 year old male was walking west of Harts in Lincoln County and fell into swollen Frances Creek. He drowned and his body was discovered the next day. Preliminary findings from a state police investigation indicated the man was under the influence of either alcohol or illegal drugs.Most of the small stream flooding receded by late Friday evening the 17th. However, even heavier rain fell over the northern panhandle of West Virginia into western Pennsylvania. Rain amounts of 6 to 8 inches were more common there. As a result, the main stem of the Ohio River rose 1 to 2 feet per hour during the evening of the 17th in the Sistersville to Parkersburg vicinity. For example, at Parkersburg the Ohio River rose from 25.6 feet at 1600E to 33.0 feet at 2200E on the 17th. A slower but steady rise continue into Saturday the 18th. Moderate to major river flooding occurred on the 18th and 19th from the Sistersville vicinity on down through Saint Marys, Williamstown, Vienna, Parkersburg, Ravenswood, and Point Pleasant. The flood wall protected the city of Parkersburg. Backwater also caused flooding, sometimes a few miles from the Ohio River. One example, was along the lower reaches of the Little Kanawha River in Wood County. The crest on the Ohio River dampened below the mouth of the Kanawha River, with mostly minor river flooding through Huntington and Kenova. Specific crests include Willow Island Lock and Dam 44.8 feet, Marietta 2SW 42.4 feet, Parkersburg 43.7 feet, Belleville Lock and Dam 45.8 feet, Racine Lock and Dam 50.2 feet, Point Pleasant 44.6 feet, R C Byrd Lock and Dam 51 feet, and Huntington 51.3 feet. At Parkersburg, the crest was the highest level in 40 years. Back in March 1964, the river reached 45.2 feet at Parkersburg.A FEMA disaster was declared. See declaration 1558 for details. However, the worst damage in West Virginia with this disaster was in the northern panhandle counties, compared to further south. In terms of damage to housing, Tyler County had 5 destroyed and 19 with major damage. Pleasants County had 21 homes destroyed and 10 homes with major damage. Wood County reported several hundred homes affected. The Red Cross reported 19 homes destroyed in Wood County. Wirt County had 21 homes destroyed and 10 with major damage. Jackson County had 14 homes with major damage. Mason County had no homes destroyed, with around 50 dwellings affected. Cabell County reported 5 homes with major damage. Wayne County had 8 homes with major damage. Mingo County saw 15 homes with major damage. Kanawha County reported 8 homes destroyed and 12 homes with major damage. Tyler County reported around 30 businesses destroyed and 8 with major damage. Repairs to the Barboursville sewage system were around $200,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 17, 9:36 AM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 17, 9:36 AM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
1036 AM EDT FRI SEP 17 2004

.SHORT TERM (REST OF TODAY THROUGH SATURDAY)...

CERTAINLY A BUSY TIME IN THE OLDE WEATHER OFFICE. SCENARIO
DEVELOPING ABOUT AS EXPECTED...WITH SERIOUS FLOODING NOW
DEVELOPING ACROSS NE KY THRU SE OHIO...AND ALONG THE OHIO RIVER
COUNTIES OF WEST VIRGINIA.  SEVERAL FLOOD WARNINGS ARE NOW POSTED.
WILL GET WORST THERE BEFORE BETTER.

THRU 10 AM...MAXIMUM STORM TOTAL OF 3.5 INCHES IN JACKSON OHIO.
MCARTHER OHIO HAD A STORM TOTAL OF 3.6 INCHES THRU 10 AM.

WITH NORTH WINDS LOWERD MAXIMUM TEMPERATURES ALONG OHIO RIVER
COUNTIES.

WE CONTINUE TO EXPECT THE BEST LOW LEVEL MOISTURE CONVERGENCE TO RUN
ALONG THE OHIO RIVER COUNTIES AND LIFTING NE - NOT E - TOWARD
HLG/PIT DURING THE 21 TO 00Z TIME FRAME.  SO WE EXPECT LESS SUPPORT
FOR THE CRW-CKB CORRIDOR...BUT STILL AN INCHREASE IN RAIN FOR THE 18
TO 00Z PERIOD.

THE SE FLOW OF 16 C DEW POINTS AT 850 MB WILL STILL CAUSE A
SECONDARY MAXIMUM ON EASTERN SLOPES...WITH THEIR HEAVIEST RAIN
LIKELY DURING THE 21Z-06Z.

HYDROLOGY WILL UPDATE RIVER FORECASTS BY EARLY THIS AFTERNOON.

WILL CONTINUE THE TREND OF BREAKING UP THE LOW LEVEL STRATUS CLOUDS
SATURDAY MORNING.  SO MUCH BRIGHTER SATURDAY AFTERNOON.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 949 AM EDT FRI SEP 17 2004

LONG TERM (MONDAY THROUGH FRIDAY)...

BENIGN WEATHER IN THE LONG RANGE AS AREA UNDERGOES A REX BLOCK
MONDAY AND TUESDAY...WHICH TRANSITIONS TO AN OMEGA BLOCK BY DAYS 6
AND 7.  LOWERED CLOUDS MONDAY AND TUESDAY WITH A SURFACE ANTICYCLONE
AND STRONG SUBSIDENCE...THAT WILL CONTINUE A NEEDED DRYING TREND FOR
THE FA.  SOUTHERLY WINDS FUNNEL MOISTURE UP THURSDAY AND FRIDAY...SO
AN INCREASE IN CLOUDS IS FORECAST.  LOTS OF UNCERTAINTY WITH THE
TRACK OF JEANNE...SO OPTED NOT TO INSERT POPS AT THIS JUNCTURE AND
SEE WHAT UNFOLDS IN THE UPCOMING DAYS.  LITTLE ADJUSTMENTS TO
MAX/MIN TEMPERATURES.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 720 AM EDT FRI SEP 17 2004

AVIATION...

TROPICAL DEPRESSION IVAN CONTINUES TO MOVE NORTHEAST TOWARD THE
REGION.  OUT AHEAD OF THE SYSTEM...MODERATE TO HEAVY RAIN FALL
CONTINUE TO MOVE INTO THE AREA AFFECTING THE WESTERN TAF SITES.
WITH THE RAIN...THE CEILINGS SHOULD BE RUNNING MVFR RANGE IN THE
RAIN...WITH CEILINGS AND VISIBILITIES OCCASIONALLY DROPPING INTO THE
IFR RANGE.  FOR AREAS TO THE EAST...CKB/EKN...THE CEILINGS AND RAIN
FALL THIS MORNING ARE NOT AS LOW.  CONDITIONS ARE HOLDING MORE IN
THE MVFR RANGE WITH CEILINGS OCCASIONALLY VFR AS THE SOUTHEAST FLOW
PROVIDES A BIT OF A DOWNSLOPE/SINKING MOTION.

AS THE DAY MOVES ON...THE SURFACE LOW WILL TRACK EAST OF THE AREA
INTO SOUTHERN VIRGINIA.  THIS WILL TURN THE FLOW OVER THE OHIO
VALLEY TO THE NORTHWEST.  THIS WILL INCREASE THE WINDS DURING THE
EARLY EVENING HOURS.  ALSO...AS THE FLOW TURNS...THE BAND OF HEAVY
PRECIPITATION WILL SHIFT FROM AREAS ALONG THE OHIO RIVER EASTWARD
INTO THE MOUNTAINS.  THIS WILL CAUSE CEILINGS AND VISIBILITIES TO
DROP INTO THE IFR RANGE IN THE MOUNTAINS.  DRIER AIR WILL TRY AND
FEED INTO THE NORTHWESTERN PART OF THE AREA...WHICH WILL BRING AN
END TO RAIN...BUT CEILING AND VISIBILITY SHOULD REMAIN IN THE MVFR
RANGE AS THE LOW LEVEL MOISTURE SHOULD PERSIST.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 455 AM EDT FRI SEP 17 2004

SHORT TERM (REST OF TONIGHT)...

THE REMNANTS OF HURRICANE IVAN CONTINUE TO MOVE SLOWLY NORTHEAST
THIS MORNING. A WIDE SWATH OF RAIN IS ASSOCIATED WITH THIS
SYSTEM...AND LOOKING AT RADAR...THE HEAVIEST OF THE RAIN ON THE
NORTHWEST SIDE LOOKS TO BE SETTING UP ACROSS EAST CENTRAL KENTUCKY
NORTHEASTWARD THROUGH SOUTHEAST OHIO.  THE MODELS SHOW THAT THIS
AREA OF RAIN SHOULD REMAIN IN THE AREA THROUGH ABOUT 18Z BEFORE
BEGINNING A TRANSITION TO THE EAST AS THE CENTER OF THE SYSTEM
SLIDES NORTHEASTWARD INTO SW VA BY EVENING. EAST OF THE CENTER...THE
PRECIPITATION APPEARS AS IF IT WILL BE MORE BANDED WITH PERIODS OF
VERY HEAVY TROPICAL RAIN...WHICH SHOULD IMPACT AREAS TO THE EAST OF
CRW/CKB.  TO THE WEST...THIS IS MORE OF THE STRATIFORM/PERSISTENT
RAIN FALL.  OVERALL...THIS LEADS TO RAIN FALL AMOUNTS OF 2 TO 4
INCHES THROUGH 00Z.

THIS EVENING...THE BAND OF STRATIFORM RAINFALL WILL SHIFT EASTWARD
AS THE CENTER MOVES EAST OF THE MOUNTAINS.  THIS EASTWARD SHIFT WILL
ALLOW THE PRECIPITATION TO SLOWLY TAPER OFF FROM WEST TO EAST DURING
THE EVENING AND OVERNIGHT HOURS.

FOR TEMPERATURES TODAY...WITH THE SITUATION SIMILAR TO LAST WEEK
WITH FRANCES REMNANTS...LOOKED AT HIGHS FROM THAT DAY FOR GUIDANCE.
THOSE VALUES WERE CLOSE TO THE GUIDANCE FOR TODAY.  THAT GAVE A
LITTLE MORE CONFIDENCE TO WARM THE SOME OF THE EASTERN SITES A BIT
WHILE KEEPING ALMOST NO DIURNAL IN THE WEST FOR TODAY.

TONIGHT HOWEVER...THE GUIDANCE...WHILE WELL CLUSTERED...MAY BE TOO
COOL GIVEN THE AMOUNT OF CLOUDS AND MOISTURE THAT WILL BE ON THE
GROUND.  FOR NOW HAVE GONE TOWARD THE WARMER EDGE OF THE
GUIDANCE...BUT WOULD NOT BE SURPRISED IF LOW END UP SEVERAL DEGREES
MILDER

LONG TERM (SATURDAY THROUGH FRIDAY)...

MODELS THIS RUN ARE QUICKER PULLING IVAN OFF TO THE EAST ON
SATURDAY. ETA IS THE FASTEST...WITH AVN A BIT SLOWER. WILL TREND
FASTER...BUT NOT AS QUICK AS THE ETA. AVN HAS SOME VERY COOL
TEMPERATURES ON SATURDAY BUT THESE SEEM TO BE THE RESULT OF MAKING A
DYNAMICALLY INDUCED COLD CORE CENTER ON IVAN. THIS SEEM
UNREALISTIC...SO WILL IGNORE THE AVN TEMPERATURES.
&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
&&

SHORT TERM...BATTY
Hazardous weather outlook, Sep 17, 4:45 AM EST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
545 AM EDT FRI SEP 17 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-181000-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
INCLUDING THE CITIES OF...ASHLAND...ATHENS...BECKLEY...BUCKHANNON...
CHARLESTON...CLARKSBURG...CLAY...CLINTWOOD...DURBIN...ELIZABETH...
ELKINS...FAYETTEVILLE...GALLIPOLIS...GLENVILLE...GRAFTON...
GRANTSVILLE...GRAYSON...GREENUP...GRUNDY...HAMLIN...HARRISVILLE...
HUNTINGTON...IRONTON...JACKSON...LOGAN...LOUISA...MADISON...
MARIETTA...MARLINTON...MCARTHUR...MIDDLEBOURNE...NEW LEXINGTON...
PARKERSBURG...PHILIPPI...PINEVILLE...POINT PLEASANT...POMEROY...
RIPLEY...ROCK CAVE...SNOWSHOE...SPENCER...STONEWALL JACKSON LAKE...
SUMMERSVILLE...SUTTON...WAYNE...WEBSTER SPRINGS...WELCH...
WEST UNION...WESTON...WILLIAMSON AND WINFIELD
545 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THE RAINFALL ASSOCIATED WITH TROPICAL DEPRESSION IVAN HAS MOVED
INTO THE REGION THIS MORNING.  RAINFALL TOTALS OF 3 TO 6 INCHES
TODAY AND TONIGHT COULD LEAD TO FLOODING...THUS A FLOOD WATCH IS IN
EFFECT THROUGH 8 PM SATURDAY NIGHT.

.DAYS TWO THROUGH SEVEN...

THE REMNANTS OF HURRICANE IVAN WILL DRIFT SLOWLY SOUTHWARD ON
SATURDAY...WITH HEAVY RAINFALL ENDING. HOWEVER...FLOODING PROBLEMS
COULD CONTINUE...INCLUDING RIVER FLOODING. ALTHOUGH ANY LOCATION IS
SUSCEPTIBLE TO FLOODING...THE RIVERS MOST AT RISK ARE THE
LITTLE SANDY...HOCKING...AND OHIO RIVERS. FLOOD WATCHES AND SOME
RIVER FLOOD WARNINGS ARE CURRENTLY IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
OBSERVED TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Sep 17, 8:15 AM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
915 AM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0913 AM     FLOOD            ASHLAND                 38.46N 82.64W
09/17/2004                   BOYD               KY   EMERGENCY MNGR

            NUMEROUS ROADS FLOODED THROUGHOUT THE COUNTY...TRACE RD
            FLOODED...STRAIGHT CREEK RD AT COBB FORK...AND HATCHERY
            ROAD OFF LITTLE GARNER.

&&

29

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 flood. Local standard time, as filed.

Flood, Cabell

When
September 17, 11:00 AM EST to September 21, 12:00 PM EST
Where
Cabell forecast zone
Property damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
38.420, -82.242 (the zone’s center; the record gives no point)

Flood, Mingo

When
September 17, 11:00 AM EST to 6:00 PM EST
Where
Mingo forecast zone
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
37.726, -82.135 (the zone’s center; the record gives no point)

Flood, Mason

When
September 17, 12:00 PM EST to September 21, 12:00 PM EST
Where
Mason forecast zone
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
38.770, -82.026 (the zone’s center; the record gives no point)

Flood, Wayne

When
September 17, 12:00 PM EST to September 21, 12:00 PM EST
Where
Wayne forecast zone
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
38.146, -82.427 (the zone’s center; the record gives no point)

Flood, Jackson

When
September 17, 12:00 PM EST to September 20, 8:00 PM EST
Where
Jackson forecast zone
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
38.835, -81.675 (the zone’s center; the record gives no point)

Flood, Wood

When
September 17, 1:00 PM EST to September 20, 11:00 PM EST
Where
Wood forecast zone
Property damage
$2.0 million
Reported by
EMERGENCY MANAGER
Coordinates
39.211, -81.515 (the zone’s center; the record gives no point)

Flood, Wirt

When
September 17, 3:00 PM EST to 7:00 PM EST
Where
Wirt forecast zone
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
39.022, -81.379 (the zone’s center; the record gives no point)

Flood, Roane

When
September 17, 3:00 PM EST to 7:00 PM EST
Where
Roane forecast zone
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
38.714, -81.348 (the zone’s center; the record gives no point)

Flood, Pleasants

When
September 17, 3:00 PM EST to September 20, 3:00 PM EST
Where
Pleasants forecast zone
Property damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
39.371, -81.161 (the zone’s center; the record gives no point)

Flood, Tyler

When
September 17, 3:40 PM EST to September 20, 2:00 PM EST
Where
Tyler forecast zone
Property damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
39.465, -80.885 (the zone’s center; the record gives no point)

Flood, Lincoln

When
September 17, 4:30 PM EST to 8:00 PM EST
Where
Lincoln forecast zone
Deaths
1 direct, 0 indirect
Property damage
$125,000
Reported by
LAW ENFORCEMENT
Coordinates
38.175, -82.070 (the zone’s center; the record gives no point)

Flood, Kanawha

When
September 17, 4:45 PM EST to 7:00 PM EST
Where
Kanawha forecast zone
Property damage
$1.5 million
Reported by
NWS STORM SURVEY
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

Flood, Clay

When
September 17, 5:00 PM EST to 10:00 PM EST
Where
Clay forecast zone
Property damage
$125,000
Reported by
EMERGENCY MANAGER
Coordinates
38.463, -81.075 (the zone’s center; the record gives no point)

Flood, Braxton

When
September 17, 5:00 PM EST to 9:00 PM EST
Where
Braxton forecast zone
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
38.700, -80.719 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Lincoln2004-09-1732MaleOutside/Open AreasDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423793, 5423797, 5423794, 5423795, 5423796, 5423798, 5423799, 5423800, 5423801, 5423802, 5423806, 5423803, 5423804, 5423805.